« OBSERVING MEMORIAL DAY: Honoring Our Fallen Heroes | Main | Video Testimonial: ReSTOR +3.0 Cures an Unhappy Cataract Surgery Patient »

May 20, 2009

The Flomax-Cataract Controversary, Continued

http://www.pharmacyatmexico.com/medicines/images/categories/flomax.jpg

In this week's issue of JAMA is an article titled:  Association Between Tamsulosin and Serious Ophthalmic Adverse Events in Older Men Following Cataract Surgery.  The study looked at a group of 96,128 men, ages 66 and older, who had cataract surgery. Among those who had taken Flomax in the two weeks before surgery, 7.5 percent had a serious complication like retinal detachment or inflammation of the eye. Only 2.7 percent of patients who hadn't recently taken Flomax experienced such complications.  The authors concluded that:

Flomax exposure is associated with an increased risk of postoperative complications concurs with prior studies of intraoperative adverse events. We believe that this is the first large study with an adequate study design to describe this effect and provide a population-based risk estimate (something that can only be done using population-based observational research). It is unclear whether drug discontinuation prior to surgery reduces this risk. Because the combination of cataract surgery and tamsulosin exposure is relatively common, patients should be properly appraised of the risks of drug therapy and preoperative systems should focus on the identification of tamsulosin use by patients. In this way, surgeons can plan and prepare for a potentially more complicated procedure or refer to someone with more experience.



This article was also discussed in the New York Times and US News & World Report, among others.

I have already posted two blog posts concerning the problems associated with Flomax use before cataract surgery.  I find that discontinuing the Flomax prior to surgery does not decrease the risk of a more difficult surgery.  I have seen floppy iris syndrome (IFIS) in patients who have been off Flomax for more than 1 year!

In this month's issue of EyeNet, I have a letter to the editor,  Remove Cataracts Before Starting Flomax, published.  Here is a copy if my letter:

I read with interest the article “The Latest Wisdom on Managing Floppy Iris” (Clinical Update, March). Although we are better equipped for handling intraoperative floppy iris syndrome (IFIS) with the aid of the Malyugin ring, we are going about its prevention all wrong.

We may argue about whether to stop tamsulosin prior to cataract surgery or to have the urologist prescribe a different alpha blocker, but we are missing the point. The use of alpha blockers does cause an increased incidence of IFIS and, with it, an increased morbidity during routine cataract surgery! It is time to follow the guidelines for patients who are about to be prescribed chloroquine: a baseline ophthalmic exam prior to the initiation of therapy.

If the urologist is considering starting a patient on an alpha blocker to treat urinary symptoms, a baseline exam from the ophthalmologist should be considered prior to treatment. If a cataract is detected, it might make sense to treat the cataract prior to the initiation of alpha antagonist therapy. This would go a long way toward minimizing the morbidity in these patients.

Cary M. Silverman, MD

East Hanover, N.J


Download May09_Letters

I firmly believe that Flomax and other alpha agonists may have a severe adverse effect on cataract surgery.  I will be making it my mission to advocate for the above protocol when contemplating the start of this therapy.


http://www.revophth.com/publish/images/1_904_2.gif

TrackBack

TrackBack URL for this entry:
https://www.typepad.com/services/trackback/6a00e55215d36f88340115709b475d970b

Listed below are links to weblogs that reference The Flomax-Cataract Controversary, Continued:

Comments

Feed You can follow this conversation by subscribing to the comment feed for this post.

The comments to this entry are closed.